MAUDE Adverse Event Report: INARI MEDICAL, INC. CLOTTRIEVER CATHETER; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. CLOTTRIEVER CATHETER; EMBOLECTOMY CATHETER
Model Number 40-102
Medical Device Problem Codes Entrapment of Device (1212); Patient-Device Incompatibility (2682); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Vessel Or Plaque, Device Embedded In (1204); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device investigation findings will be provided in a follow-up report.The device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.The device labeling includes the following caution statements and instruction: contraindication - not intended for the removal of fibrous, adherent, or calcified material (e.G., chronic clot, atherosclerotic plaque).Warning - avoid using excessive force to advance or retract against resistance.If excessive resistance occurs, retract and collapse the collection bag and coring element into the clottriever outer catheter and remove the device.Excessive force against resistance may result in damage to the device or vessel perforation.Manufacturer reference #: (b)(4).
 
Event or Problem Description
A (b)(6)-year-old female patient presented to the hospital with chronic, 6-month-old clot in the inferior vena cava (ivc).On (b)(6) 2020, the inari medical clottriever (ct) system, comprised of the ct catheter and ct sheath, was used to attempt to treat the patient's deep vein thrombosis.Access was gained via the right common femoral vein.Starting at the junction of the ivc and right atrium, the physician slowly withdrew the ct catheter coring element at 1 mm/second toward the access site and was able to dock the coring element and collection bag at the ct sheath funnel.After collapsing the collection bag, the physician attempted to pull the coring element through the sheath, but was unable to do so, even after using excessive force.The ct sheath was removed from the patient, and the physician resumed attempts to remove the ct catheter.After unsuccessful efforts to withdraw the catheter, a venous cutdown was performed and the coring element was manually compressed to safely remove the catheter from the vessel.Upon examination of the ct catheter, a large, 12-inch piece of chronic clot was found in the coring element.Pressure was held at the access site while a second inari ct device was opened, and the case continued uneventfully with a clinically successful outcome.The pathology report later revealed that the clot was actually a benign, metastasizing leiomyoma.Additional information is being requested.
 
Additional Manufacturer Narrative
Additional narrative: the clottriever (ct) catheter was returned to the manufacturer for evaluation.A preliminary visual inspection for damage was performed before decontamination for functional testing.Initial visual inspection of the device revealed the coring element and collection bag were completely deployed.The only visible damage was a kink at the distal portion of the delivery catheter hub; this damage was likely sustained during transit (after use) as it was repackaged in a small box and the damage was not previously reported.There was no observed damage to the distally-exposed shafts, handle, coring element, or distal tip of the delivery catheter.After decontamination, the device was subjected to functional testing where it was withdrawn into the delivery catheter without issue.However, as the device was re-deployed and the handle engaged, the device was difficult to open.When attempting to collapse the device (by releasing the plunger in the handle), the plunger did not fully compress back to the extended position it was received in.The handle was opened and it was discovered that the inner shaft had collapsed and compressed within the handle.This damage was most likely attributed to the kink in the catheter system that limited extension of the inner shaft.However, it is possible that this damage could have occurred during the procedure and limited the ability of the inner shaft to extend/fully collapse the collection bag, thus limiting the ability of the coring element/collection bag to be completely re-sheathed into the delivery catheter.A definitive root cause for the observed damage could not be established.However, the damaged condition of the returned device did not cause or contribute to the reported mdr event (unable to remove device from patient and enlargement of the surgical incision).The root cause of the mdr event was caused by the aged/chronic clot (later identified as a metastasizing leiomyoma) that the device collected, which was too large and nodular to be withdrawn through the sheath lumen.This is an inherent risk of the device.Due to the limitations of imaging, there was no way to ascertain the size/chronicity of the clot burden in advance of the procedure and the event was therefore unavoidable.Manufacturer reference #: c20-183.Corrected data: the initial reporter clarified that a venous cutdown or venotomy was not performed and the vein did not require surgical repair.The issue was resolved by enlarging the incision.
 
Event or Problem Description
The vascular/interventional radiology specialist provided the following procedural clarification and patient update.Contrary to the initial report, a venous cutdown or venotomy was not performed and the vein did not require surgical repair.The issue was resolved by enlarging the existing skin incision and there was no sequela of the incision.The patient has been examined several times postoperatively and has healed well with no infection, nerve injury, or any other complication.

Brand Name
CLOTTRIEVER CATHETER
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
MDR Report Key10341048
Report Number3011525976-2020-00015
Device Sequence Number14197874
Product Code QEW
UDI-Device Identifier00850291007093
UDI-Public00850291007093
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K163549
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/27/2022
Device Model Number40-102
Device Lot Number20020018
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/01/2020
Supplement Date Received by Manufacturer09/25/2020
Initial Report FDA Received Date07/29/2020
Supplement Report FDA Received Date10/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INARI CLOTTRIEVER SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR
Patient Weight78